Alert archive / Tennessee / River Flood Warnings in 2018

River Flood Warning 30, NWS Memphis, TN

February 21, 2018Madison County, Tennessee

NWS Memphis, TN issued this river flood warning at Feb 21, 2018, 9:38 AM CST for Madison County, Tennessee. It took effect at Feb 22, 2018, 1:00 PM CST. It was in force for 10 days.

The area

The counties it named.

The facts

Issued
Feb 21, 2018, 9:38 AM CST (15:38 UTC)
In effect from
Feb 22, 2018, 1:00 PM CST
Expired
Mar 4, 2018, 8:56 PM CST
In force
10 days
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Madison County, TN

The radar

The Memphis radar (KNQA), 98 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Forked Deer River at Jackson (JKNT1).

Action stage
32 ft
Minor stage
34 ft
Moderate stage
37.5 ft
Major stage
39 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Feb 21, 5:21 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 21, 5:21 AM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
521 AM CST Wed Feb 21 2018

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 321 AM CST Wed Feb 21 2018/

Currently cold front and leading edge of heavier convection is
snaking it's way from northwest Tennessee back into the northern
Memphis metro and east central Arkansas. Warm and dry southerly
winds out ahead with cool and wet northerly winds behind.
Rainfall amounts north of the front from this evening have mainly
been a half to one and half inches. A few cracks of thunder were
also embedded...but storms have remained well below severe limits
the past few hours...unlike earlier this past evening.
Temperatures ranged from the mid 40s in Randolph county...to the
low 70s in the south and east.

For today through Saturday...a flood watch remains in effect for a
large portion of the Midsouth. Model QPF continues to show a large
gradient over our area...with roughly an inch falling in Monroe
County Mississippi...to 4-8 inches over much of the real estate
along and north of I-40 the next four days. Best day for rainfall
to possibly ease up in both coverage and intensity will be
Thursday and Thursday night as the stalled front in north
Mississippi starts its surge back north. From this the elevated
convection would briefly refocus just west and north of our area.
Besides potential flooding...a few strong storms are favored.
First possibly along the frontal boundary today...then later
tomorrow into Friday as the boundary lifts north as a warm
front...and finally Saturday afternoon into Saturday night along a
second cold frontal passage...which depending on model solutions
may turn severe. The GFS is more bullish with this
unfolding...with a deeper surface low tracking into the Midwest
providing stronger warm sector shear over our area. The ECMWF
keeps a more conservative approach with a weaker wave trending to
a weaker and linear low level wind flow. Mid level lapse rates
from both models show a modest +6.5C with the GFS indicating
pockets of CAPE amounts of over a 1000 j/kg. This may be a bit
overdone...as both models are now trending to weaker 500mb height
falls...on the order of 15-20DM/6 hours. In addition both winter
climatology and persistence suggests the region should remain
socked in with low cloud cover as well...so the threat as of
writing this just isn't a slam dunk. For now will leave the
mention of severe storms out of the HWO. Temperatures this period
will range from warmer 70s over the southeast counties...to cooler
40s and 50s north.

Sunday through Tuesday...a fairly dry period over the northern
half of the CWA as surface high pressure tracks through the
Midwest and Ohio Valley. Farther south gulf moisture won't be far
off enough that a few showers could form each day. Rain chances
will ramp up over the entire Midsouth Tuesday night as south
winds transport moisture back north. Temperatures this period with
run about 3-7 degrees above normal.

JAB

&&

.AVIATION...12Z TAFs

Steady rain has begun at MKL...MEM and JBR and will likely begin
around midday at TUP. 2-4 SM vis will prevail through the TAF
period as a steady supply of moisture streams across the Region.
Thunderstorms are not expected to be widespread...but most likely
this evening near TUP. Included prevailing thunderstorms at TUP
after 00z continuing through the night. Winds have already shifted
from the North at JBR MKL and MEM and should shift at TUP as the
precipitation arrives. Winds should be sustained around 10-15kt
behind the cold front. Cigs should lower to IFR levels or lower
remaining IFR or lower for the remainder to the TAF cycle.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Saturday night for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Flood Watch through late Saturday night for Dunklin-Pemiscot.

MS...Flood Watch through late Saturday night for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late Saturday night for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 21, 3:04 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
304 AM CST Wed Feb 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
304 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flood Watch is in effect across a large portion of the Midsouth
today and tonight. River flooding and flash flooding are
possible.

A few strong storms are possible today along a slow moving front,
mainly over portions of west Tennessee and north Mississippi.
Strong wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of heavy rain are likely Thursday through Saturday night.
Storm total rainfall amounts of 4 to 8 inches are possible across
portions of the Mid-South. River flooding and flash flooding
remain possible. A Flood Watch is in effect for portions of the
Mid-South through late Saturday night.

A few strong storms are again possible Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Please relay
reports of significant flooding to local law enforcement,
emergency management officials, and/or to the National Weather
Service in Memphis.

JAB

In the hours before

Local storm report, Feb 21, 9:30 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     FLASH FLOOD      1 S BROOKLAND           35.89N 90.58W
02/21/2018                   CRAIGHEAD          AR   EMERGENCY MNGR

            COUNTY ROAD 912 CLOSED AND ONE WATER RESCUE DUE TO DRIVER
            ENTERING THE FLOODED PORTION OF THE ROAD.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:57 PM CSTSpecial Weather StatementMEGDyer, Lake, Obion63 min
Feb 21, 9:38 AM CSTRiver Flood WarningMEGFayette, Shelby58 hr
Feb 21, 7:40 AM CSTRiver Flood WarningMEGMonroe12 days
Feb 21, 7:40 AM CSTRiver Flood WarningMEGMonroe9 days
Feb 20, 10:18 PM CSTSpecial Weather StatementMEGClay, Greene, Lawrence42 min
Feb 20, 10:29 PM CSTSevere Thunderstorm WarningMEGClay16 min
Feb 20, 10:41 PM CSTSevere Thunderstorm WarningMEGClay, Greene22 min
Feb 20, 10:46 PM CSTSpecial Weather StatementMEGPoinsett44 min
Feb 20, 11:05 PM CSTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi, Poinsett40 min
Feb 20, 11:23 PM CSTSpecial Weather StatementMEGMississippi22 min
Feb 20, 11:23 PM CSTSevere Thunderstorm WarningMEGClay18 min
Feb 21, 11:06 AM CSTRiver Flood WarningMEGLee, St. Francis27 days

Nearby

River Flood Warnings in Tennessee, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.